Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 149, NWS Des Moines, IA

July 10, 2002Clarke County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2002, 8:16 AM CDT for Clarke County, Warren County, Iowa. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2002, 8:16 AM CDT (13:16 UTC)
Expired
Jul 10, 2002, 9:00 AM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Clarke County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 53 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 8:20 AM CDTThunderstorm Wind 52 ENorwalk, IA
Jul 10, 8:30 AM CDTThunderstorm Wind 61 EOsceola, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 7:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2510 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

477 
WUUS53 KDMX 101316
SVRDSM
IAC039-181-101400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
815 AM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN SOUTH CENTRAL IOWA
  WARREN COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 900 AM CDT

* AT 809 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM CARLISLE TO 5 MILES WEST OF MURRAY...
  OR FROM 6 MILES SOUTHEAST OF DES MOINES TO 44 MILES SOUTHWEST OF
  DES MOINES...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR ST. MARYS AROUND 820 AM...
  NEAR INDIANOLA AROUND 830 AM...
  NEAR NEW VIRGINIA AROUND 835 AM...
  NEAR OSCEOLA AROUND 840 AM...
  NEAR SANDYVILLE AROUND 850 AM AND
  NEAR MILO AROUND 855 AM.

OTHER WARNING LOCATIONS INCLUDE ACKWORTH...HARTFORD...INDIANOLA...
LACONA...MARTENSDALE...MILO...NEW VIRGINIA...OSCEOLA...SANDYVILLE...
SPRING HILL...ST. MARYS AND WOODBURN.

THIS STORM HAS A HISTORY OF DAMAGING WINDS OF 60 TO 70 MILES AN HOUR 
DURING THE PAST HOUR. 

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON WEDNESDAY
FOR SOUTHWESTERN IOWA.

LAT...LON 4149 9376 4147 9376 4131 9379 4118 9377
          4118 9400 4092 9400 4092 9360 4117 9360
          4117 9336 4151 9333

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:13 AM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jul 10, 2:13 AM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED 1ST PARA
NATIONAL WEATHER SERVICE DES MOINES IA
213 AM CDT WED JUL 10 2002

TODAY AND TONIGHT...
BUSY DAY AND NIGHT AHEAD WITH VERY DYNAMIC SYSTEM FOR JULY PUSHING
INTO VERY JUICED AIRMASS.  APPEARS WELL BE DEALING WITH TWO MORNING
MCSS NOW WITH NEW DEVELOPMENT OVER AND SW OF FSD.  IN FACT, APPEARS
TO BE RIGHT MOVING HP SUPERCELL TO BE DEVELOPING JUST SW OF YKN,
DEPICTING THE AMOUNT OF WATER AND CAPE STILL AVAILABLE.  PRECIP
LOADING LIKELY THE TROUBLE MAKER HERE FOR WET MACROBURST ACTIVITY AS
NOTED BY SLB OB OF 52KT EARLIER.  SHEAR INCREASES THROUGH THE DAY AS
UPPER LOW APPROACHES.  FORCING WILL LIKELY COME THROUGH QG PROCESSES
WITH CONVECTION LIKELY LIMITING THERMODYNAMICS A BIT.  FIRST MCS IS
NOW PROPOGATING MORE IN LINE WITH CORFIDI VECTORS WITH A BEELINE FOR
THE CENTRAL AND EVENTUALLY SOUTHERN CWA.  WILL GO WITH CATEGORICAL
HIGH POPS GIVEN RADAR TRENDS AS I BELIEVE THE MCS SHOULD MAINTAIN
ITSELF THROUGH 20KT+ STORM RELATIVE INFLOW WHILE MOVING INTO LOW
LEVEL THETA E RIDGE.  SURFACE DEW POINT POOL AOA 72F NOW IN PLACE
OVER IA.  PWATS STAY AOA 1.75 INCHES THROUGH TONIGHT, WITH LOCAL
AREAS ABOVE 2 INCHES.  STRONG JULY Q-VECTOR CONVERGENCE THROUGH
TONIGHT WITH SLOW MOVING UPPER LOW.  DEEP AVN STILL THE WAY TO GO,
BUT WILL SIDE WITH HEAVIER QPF IN LINE WITH LATEST EXCESSIVE RAIN
OUTLOOK.  AS SYSTEM DROPS S THROUGH IA, DEFORMATION OVER A CORRIDOR
IN CENTRAL AND SOUTHERN IA MAY REALLY ADD UP THE RAIN AMOUNTS LATER
TONIGHT.  META QUITE OMINOUS ON THIS QPF, ESPECIALLY S AND SW OF DSM
AREA.  THIS COULD CONCEIVABLY SETUP NEARLY ANYWHERE TONIGHT THOUGH
DEPENDING ON MESOSCALE BOUNDARY INTERACTIONS THAT PLAY A ROLE.
ANTECEDANT FFG VALUES ARE RATHER HIGH IN OUR NW CWA, BUT THIS
MORNINGS RAINFALL SHOULD LOWER THESE.  CENTRAL AND EAST CENTRAL
COUNTIES ARE MOST SUSEPTIBLE BASED ON RECENT RAINS.  IN EITHER CASE,
THIS SYSTEM COULD LEAD TO FLOOD CONDITIONS AS OPPOSED TO FLASH FLOOD
WITH LOCAL AREAS RECEIVING 4+ INCHES.  EVENING SHIFT MADE A GOOD
CALL ON ADDING HEAVY RAIN TO FORECAST.  A FLOOD WATCH WILL BE
HOISTED FOR THE ENTIRE CWA THIS AFTERNOON AND TONIGHT.  FOR TEMPS, I
HAVE FOLLOWED CLOSE TO FWC VALUES FOR TODAY AND TONIGHT.

THURSDAY INTO FRIDAY...
DEFORMATION ZONE MAY STILL BE PLAYING HAVOC IN SOUTHERN IA THURSDAY
MORNING, WITH THE POTENTIAL FOR LONG LIVED HEAVY RAIN EVENT
PERSISTING THROUGH EARLY PART OF THE DAY.  TEMPS ARE A CHALLENGE
GIVEN LARGE DESPARITY.  ENE FLOW SHOULD DRY THINGS OUT WELL IN NE
IA, AND THATS WHERE THE WARMEST TEMPS MAY END UP WHILE RAIN AND
CLOUDS RESIDE IN THE S AND W IA.  HAVE GONE WITH ETA TEMPS WHICH ARE
A GOOD COMPROMISE, AND MORE REASONABLE THAN THE COOL (AVN) AND WARM
(FWC).

.DSM...FLOOD WATCH THIS AFTERNOON AND TONIGHT ENTIRE DMX CWA.

KULA

In the hours before

Local storm report, Jul 10, 7:02 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
702 AM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0654 AM    GLIDDEN                   IA   96 MPH TSTM GUST
07/10/02   CARROLL                        RECORDED BY KCCI--TV
                                          SCHOOLNET STATION
Local storm report, Jul 10, 7:09 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
709 AM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 AM    5 SW CARROLL              IA   WIND DAMAGE
07/10/02   CARROLL                        POWER LINES AND TREES
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.

0645 AM    CARROLL                   IA   WIND DAMAGE
07/10/02   CARROLL                        HEAVY TREE DAMAGE AND
                                          STOP SIGNS DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0651 AM    GLIDDEN                   IA   59 MPH TSTM GUST
07/10/02   CARROLL                        REPORTED BY KCCI-TV
                                          SCHOOLNET STATION

0654 AM    TEMPLETON                 IA   61 MPH TSTM GUST
07/10/02   CARROLL                        SHINGLES LOST ON
                                          BUILDINGS. REPORTED BY
                                          STORM SPOTTER.

0654 AM    COON RAPIDS               IA   62 MPH TSTM GUST
07/10/02   CARROLL                        REPORTED BY KCCI-TV
                                          SCHOOLNET STATION
Local storm report, Jul 10, 7:30 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
730 AM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 AM    2 S SCRANTON              IA   WIND DAMAGE
07/10/02   GREENE                         VAN BLOWN ACROSS
                                          HIGHWAY. REPORTED BY
                                          STORM SPOTTER.

0724 AM    PANORA                    IA   72 MPH TSTM GUST
07/10/02   GUTHRIE                        REPORTED BY KCCI-TV
                                          MEDIA.
Local storm report, Jul 10, 7:31 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
731 AM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0728 AM    PANORA                    IA   77 MPH TSTM GUST
07/10/02   GUTHRIE                        REPORTED BY KCCI-TV
                                          SCHOOL NET SITE.
Local storm report, Jul 10, 7:42 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 AM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0738 AM    PANORA                    IA   70 MPH TSTM GUST
07/10/02   GUTHRIE                        TREES BLOWN DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 10, 7:57 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
757 AM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 AM    1 SW PERRY                IA   65 MPH TSTM GUST
07/10/02   DALLAS                         CORN CROP DAMAGE  SMALL
                                          TREES DOWN. REPORTED BY
                                          STORM SPOTTER.
                                          REPORTED TO EMER
                                          MANAGEMENT FROM STORM
                                          SPOTTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:35 AM CDTSevere Thunderstorm WarningDMXSac40 min
Jul 10, 4:23 AM CDTSevere Thunderstorm WarningDMXStory27 min
Jul 10, 6:11 AM CDTSevere Thunderstorm WarningDMXCrawford49 min
Jul 10, 6:28 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Sac62 min
Jul 10, 6:52 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie53 min
Jul 10, 7:10 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie35 min
Jul 10, 7:13 AM CDTSevere Thunderstorm WarningDMXGreene, Guthrie62 min
Jul 10, 7:22 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas53 min
Jul 10, 7:31 AM CDTSevere Thunderstorm WarningDMXAdair, Cass29 min
Jul 10, 7:44 AM CDTSevere Thunderstorm WarningDMXPolk46 min
Jul 10, 7:50 AM CDTSevere Thunderstorm WarningDMXMadison40 min
Jul 10, 8:05 AM CDTSevere Thunderstorm WarningDMXClarke, Warren55 min
Jul 10, 8:12 AM CDTSevere Thunderstorm WarningDMXUnion33 min
Jul 10, 8:15 AM CDTSevere Thunderstorm WarningDMXMadison, Polk15 min
Jul 10, 8:17 AM CDTSevere Thunderstorm WarningDMXUnion28 min
Jul 10, 8:29 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold46 min
Jul 10, 8:36 AM CDTSevere Thunderstorm WarningDMXLucas39 min
Jul 10, 8:50 AM CDTSevere Thunderstorm WarningDMXWayne55 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.